Hail, Price
- When
- August 5, 3:20 PM CST to 3:21 PM CST
- Where
- Price County, 3.95 mi WNW of Lymantown
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.980, -90.540
A few storms developed ahead of a cold front in a warm and moist airmass. One of the storms took on supercellular characteristics over northern Price County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A few storms developed ahead of a cold front in a warm and moist airmass. One of the storms took on supercellular characteristics over northern Price County. The storm split with the left mover quickly dissipating while the right mover produced large hail and damaging winds before moving out of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 5, 2:33 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 333 PM CDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 332 PM CDT Sun Aug 5 2018 A very moist and unstable airmass is over the region this afternoon, with 100mb mixed layer CAPE values approaching 2000-3000j/kg, and mean layer shear of over 40kts. However, at mid levels we have subsidence going on behind a departing shortwave, along with some weak CIN going on to suppress much of the thunderstorm activity. In addition, there are few boundaries strong enough at the surface to act as a focus to help start them off. We have had some isolated storms fire so far this afternoon, of which most have pulsed up and then diminished within a short period. If we can get storms to fire and sustain themselves, then things may get interesting. For now have kept some slight chance pops going into the evening over northwest Wisconsin, but otherwise the forecast is dry and we can re-evaluate this once some storms get going. Have lowered temperatures overnight as upstream it got into the 50s last night, and what cloud cover we will have will not be enough to prevent radiational cooling. With the weak cold front finally sliding through the area tonight, Monday will be cooler and somewhat drier, with small chances for shower and thunderstorms for parts of northwest Wisconsin and the tip of the Arrowhead, closes to the low pressure system and cold front as they continue to slide off to the east. High temperatures will get into the 70s for most locations. .LONG TERM...(Monday night through Sunday) Issued at 332 PM CDT Sun Aug 5 2018 A mainly dry and warm period of weather next week through next weekend. On the synoptic scale a mid/upper level ridge will build across the western states through the week, resulting in northwest flow aloft over the Upper Midwest. This northwest flow will result in a few subtle weak mid-level shortwaves moving over the Upper Great Lakes through the week. Then through the weekend the mid/upper level ridge axis tracks east over the Great Plains and Midwest, bringing an anomalously warm airmass over southern Canada. While this warmest air aloft will stay to the west, 850mb temps will rise to as warm as around +22c per GEFS mean values mid to late weekend, which is approaching record values for area sounding climatology. This will lead to very warm and dry weather over the weekend as high pressure builds over the Great Lakes in in response to the mid-level ridge. At lower levels a few frontal passages will brings clouds and a low chance for showers/storms, but in general the large-scale forcing and layer moisture will be too limited to support widespread precipitation. Early in the week a broad area of high pressure will stretch from the central Great Plains to southern Ontario leading to sunny skies and seasonable to slightly above normal temperatures. On Tuesday night a warm front will build from west to east over the Upper Midwest leading to increasing clouds, with a cold front then coming in from the north Wednesday afternoon/evening bringing drier air into the region. There is a low chance for a shower or storm within the warm sector Wednesday, but the main sensible weather impact from the frontal passages will be breezy winds. Stronger winds at low/mid levels will mix down resulting in northwest gusts as strong as 30-40 mph with the cold front passage, with the strongest winds across northeast Minnesota. On Thursday an area of high pressure briefly builds in behind the cold front, but then on Friday another, much warmer airmass begins to advect into the area as a warm front builds in from west to east. The warm air continues to advect in from the south and west through the weekend leading to above normal temperatures. Highs will be near to slightly above normal Tuesday in the 70s, then much warmer for the rest of the week and weekend - highs in the low to mid 80s through the work week, then in the upper 80s approaching 90 in a few spots over the weekend. Low level humidity will not be exceptionally great, but dew points in the 60s most days will lead to max heat index values near 90 in some spots over the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1239 PM CDT Sun Aug 5 2018 VFR conditions will prevail today, then an area of MVFR to IFR stratus clouds will track from north to south across far northern Minnesota tonight, impacting INL and HIB. Some MVFR to IFR fog may also develop at some sites, most likely impacting HIB and possibly HYR. DLH may see a brief period of MVFR visibility due to fog, but the wind direction is not climatologically favored for dense fog development, so think any fog at DLH will be brief around sunrise if any does develop. West-southwest winds today with some sites gusting as high as 20 knots, becoming light and turning northwesterly overnight into Monday. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 77 53 77 / 10 0 0 0 INL 54 71 46 79 / 0 0 0 0 BRD 60 78 55 79 / 10 10 0 0 HYR 60 79 54 77 / 20 0 0 0 ASX 62 78 55 76 / 20 0 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...LE LONG TERM...JJM AVIATION...JJM
Hazardous Weather Outlook National Weather Service Duluth MN 340 PM CDT Sun Aug 5 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-062045- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 340 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms will be possible this evening, mainly across northwest Wisconsin. Some of these storms could be strong to severe, with damaging winds and large hail as the main threats. There is a Marginal risk of severe weather over north- central Wisconsin. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-062045- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 340 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a low chance for thunderstorms across western Lake Superior through this evening. A few storms could be strong. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. LE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement National Weather Service Duluth MN 341 PM CDT SUN AUG 5 2018 WIZ003-008-009-052115- Price-Ashland-Sawyer- 341 PM CDT SUN AUG 5 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ASHLAND... NORTHWESTERN PRICE AND NORTHEASTERN SAWYER COUNTIES... At 340 PM CDT, a strong thunderstorm was 10 miles northeast of Winter, or 13 miles east of Chippewa Flowage, moving east at 25 mph. Wind gusts up to 35 mph, penny-size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Butternut and Glidden around 415 PM CDT. Other locations impacted by this storm include Moose Lake Sawyer County, Blaisdell Lake, Loretta, and Butternut Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard-topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4588 9100 4602 9105 4616 9053 4585 9040 TIME...MOT...LOC 2040Z 254DEG 22KT 4595 9092 Moore
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 NW LORETTA 45.95N 90.97W
08/05/2018 M0.50 INCH SAWYER WI TRAINED SPOTTER
&&
SGSpecial Weather Statement
National Weather Service Duluth MN
354 PM CDT SUN AUG 5 2018
MNZ012-019-020-052130-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-
354 PM CDT SUN AUG 5 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ST. LOUIS
AND SOUTHERN LAKE COUNTIES...
At 353 PM CDT, strong thunderstorms were along a line extending from
6 miles west of Whyte, to 6 miles south of Brimson, and moving east
at 30 mph.
Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these
storms. At 350 PM pea-size hail was reported in Brimson from these
storms.
Locations impacted include...
Silver Bay, Beaver Bay, Wolf Lake, Brimson, Whyte, Little Marais,
Thomas Lake Near Brimson, Finland, Highland Lake, Illgen City, Alger,
Tettegouche State Park, Seven Beaver Lake, Wales, Greenwood Lake,
George Manitou State Park, Bassett Lake, Pequaywan Lake, and Split
Rock Lighthouse State Park.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4746 9095 4736 9111 4725 9121 4716 9135
4713 9209 4754 9179 4748 9102 4747 9102
4748 9100 4747 9094
TIME...MOT...LOC 2053Z 251DEG 25KT 4746 9170 4719 9189
MoorePRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
401 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 S BRIMSON 47.25N 91.86W
08/05/2018 E0.25 INCH ST. LOUIS MN CO-OP OBSERVER
&&
SGThe Duluth radar (KDLH), 160 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A spotter using an anemometer recorded multiple gusts to 60 mph as the storm was moving in.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 778745, 778748, 778746, 778747.